On April 10, 2016, I wrote: The patient who inspired the earlier valproate loading post is a 6 month old boy with malignant migrating partial epilepsy of infancy who has fundamentally spent his young life to date having seizures. Current therapy includes felbamate, fosphenytoin, clobazam, levetiracetam, phenobarbital, valproate and medical cannabis, along with prn lorazepam. Other past medications include lacosamide, topiramate, and clonazepam. Ketogenic diet was tried. Since valproate was added there has been no convincing improvement with levels 83-153.
He has an ATP1A2 c.1022G>T (p.C341F) de novo likely pathogenic mutation. This has been associated with alternating hemiplegia of childhood, familial hemiplegic migraine, as well as sporadic hemiplegic migraine. In these conditions, epilepsy has been reported in approximately 20% of families with ATP1A2 pathogenic variants including febrile and afebrile tonic-clonic seizures, benign familial infantile seizures, as well as focal-onset seizures with onset from early infancy to adulthood. However, it does not seem that ATP1A2 mutations have been associated with significant early-onset encephalopathy or associated with malignant migrating partial epilepsy of infancy. Because of this finding, however, he has been treated with nimodipine.
He also has a BRAT1 c.294dupA (pL99TfsX92) heterozygous, pathogenic (maternally inherited)mutation. However, there has been no abnormality detected in the other allele with testing including duplication/deletion analysis, and this is autosomal recessive. Mutations in this gene are causative of lethal neonatal rigidity and multifocal seizure syndrome. Individuals with the condition are reported to have intractable perinatal seizures, microcephaly, hypertonia, and dysmorphism. Nature seems to have a sense of humor.
A correspondent wrote: Whatever the cause of his epilepsy, he is certainly on far too many medications and the combination of valproate and phenobarbital presents a particularly increased risk for fatal hepatic/encephalopathic reaction , particularly at that age. Dilantin is not typically well absorbed in that age group and I wonder what his levels are. Free dilantin levels should be measured. Get rid at least of his major medication burden by reducing it substantially.. His seizures may improve if you do.
I replied: Phenytoin levels have ranged from 17.9-32.5, free phenytoin levels 2.3-4.7. It has seemed that his seizure burden was lessened when he is exposed to high levels of phenytoin and free phenytoin. Attempts at medication withdrawal have been thwarted by apparent concomitant exacerbation of seizures.
He was also given a trial of high dose methylprednisolone.
Prior to his coming to our institution, he had a brain biopsy performed, with normal findings. MRI shows no structural abnormality, but acquired cerebral atrophy.
On 5/18/16 I wrote: Ultimately, at the time of a seizure exacerbation, the parents decided to limit care. The patient died shortly thereafter.